Wyoming, 2019

High Wind in Wyoming, April 26, 2019

April 26, 2019 · NWS SLC · 1 event in 1 county or zone

A spring storm brought strong winds across southwest Wyoming.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A spring storm brought strong winds across southwest Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 26, 3:15 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 26, 3:15 AM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
415 AM MDT Fri Apr 26 2019

.SYNOPSIS...
A weather disturbance will push a cold front through the area
today, bringing showers and thunderstorms, a few of which could
become severe with large hail and damaging winds. Saturday will
see dry weather as short term high pressure builds in, followed by
scattered shower and thunderstorms Sunday as a weak frontal
boundary moves across the region. Unsettled weather will then
continue through the middle of next week.

&&

.SHORT TERM (Through 00Z Tuesday)...
A potent shortwave can been seen in WV imagery moving into the
Pacific Northwest this morning. This wave will track through the
northern Rockies this afternoon and evening, while forcing a
baroclinic zone stalled across northern Utah southward into
southern Utah by Saturday morning. The result will be fairly
numerous to widespread showers and scattered thunderstorms across
northern and central Utah. BUFKIT profiles across northern Utah,
in close proximity to the passing wave, show ample kinematics for
strong organized convection. Deep layer shear in fairly
unidirectional westerly flow around 40 knots along and ahead of
the frontal passage, with the potential for locally increased
directional shear where terrain helps back surface winds to a more
southerly direction. While CAPE values aren't overly impressive,
500-1000J/kg, mid-level lapse rates are steep, and the convection
across northern Utah is fairly well forced by the frontal passage.
Thus the convective mode across northern Utah will support a few
organized discrete cells and bowing segments, supportive of large
hail and damaging winds. A little farther south across central
Utah, showers and thunderstorms will develop in an area of drier
boundary layer air, supportive of higher based storms and stronger
downdrafts. Forward speed of storms will be around 25 knots which
will also help contribute to the wind threat. Showers and
thunderstorms will diminish Friday evening across central Utah as
the wave departs and diurnal heating is lost.

Surface high pressure will help build a slightly cooler airmass in
across northern Utah, while the airmass changes little across
southern Utah, with the boundary washing out in place across
southern Utah. This will bring a dry day Saturday, with
temperatures closer to average in northern Utah, while southern
Utah remains about 10 degrees above average. Shower and
thunderstorm chances return Sunday as the baroclinic zone tightens
ahead of a stronger trough carving through the Northern Rockies.

On Monday, a cut-off Pacific low will meander inland across the
dessert southwest, while getting picked up by the northern stream
jet over northern Utah. The increase in sub-tropical moisture and
forcing from the filling low will support showers and
thunderstorms developing over southern and central Utah on Monday,
while helping to moisten the environment ahead of the mid-week
storm system.

.LONG TERM (After 00Z Tuesday)...
Significant improvement in regards to the consistency in pattern
evolution noted in ensemble means vs. the deterministic global
output within the last few runs. Confidence remains high in
regards to a rather sharp late spring season trough impacting the
area during the Tue-Wed timeframe, and is now backed up in all
forms. Details will be fine tuned with time, but the big picture
evolution is soundly confident.

Driven by an anomalous high over AK, downstream amplification of a
short wave descending south from BC will sharpen over the northern
Great Basin (and locally) Tuesday, this surging a strong cold front
through the area later in the day. With ample moisture already in
place, remnant from the previous filling low exiting downstream at
that time and advected in from the SW in advance, deep layer forcing
coincident with this baroclinic system is expected to produce
widespread and locally heavy precip thereafter into Wednesday
(focused with and just behind fropa). Maintaining likely+ PoPs this
package, likely only to be upped moving forward. Strong CAA in wake
of the front will drop temps to nearly 15 degrees below climo
yielding a more than subtle reminder of springtime swing potential
sensibly as well.

After the system progresses east of the forecast area, broad
troughing across the western CONUS is expected to prevail late next
week and into next weekend. Nothing notable as of yet, sensibly, but
some convection does look possible over the north as temps rebound
to near climatological norms.

&&

.AVIATION...
An initial round of showers/storms in the vicinity of the KSLC
terminal is expected to develop by 15/16z, with a greater threat
of thunderstorm development again during a window in the afternoon
(21-01z). Erratic outflow winds will be the primary operational
impact with this storm development, but in large still anticipate
a NW wind to prevail after 18-19z...modestly gusty at times.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Church
LONG TERM...Merrill
AVIATION...Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 26, 4:32 AM MST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
532 AM MDT Fri Apr 26 2019

UTZ001>016-019>021-517-518-WYZ021-271145-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
532 AM MDT Fri Apr 26 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop today, becoming most
widespread this afternoon across northern and central Utah. A few
storms may become severe, with large hail and damaging winds the
main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Warming temperatures will accelerate snowmelt at the mid and high
elevations. This will lead to streams and rivers running high,
fast and cold across the outlook area through the remainder of the
Spring. Monitor children and pets closely near these waterways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Uinta

When
April 26, 6:00 AM MST to 8:00 PM MST
Where
Uinta forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.288, -110.548 (the zone’s center; the record gives no point)

The Evanston 1E sensor recorded a peak wind gust of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821940.